I have been diagnosed with coronary spasms, and have been prescribed Isosorbide mononitrate 60mg daily. I understand that this is a form of nitroglycerine, so I expected a headache. This is day three of treatment. The first two days were tolerable, though the headache was pretty bad. Today is intolerable. I tried to return to work for the first time in two weeks and returned home by 11am. Along with horrible headache pain, I am having some periods of time when I am having palpatations. and now some aching / tingling in both hands. I called the Dr. earlier to discuss the headache and he advised me to cut down to 30MG for afew days, but that I must get up to the 60MG dosage. (They gave nitro to me during heart cath and found how much it took to stop spasm)
Are there treatments for spasm that work as well as nitro if I continue to feel so awful on this medicaiton? I cannot imagine how I am going to keep my job if this continues for any period of time. Is there a good place to get reputable info. on spasm? I cannot find much. What should I expect in the future if spasm is an issue for me?
Calcium Channel Blockers (CCBs) are prescribed for ca spasms.
Coronary artery spasm is recognized as a cause of ischemic heart disease, producing a syndrome of the variant form of angina that occurs at rest. Spasm also may play a role in other types of rest angina (unstable angina) and exertional angina.
Calcium is essential for the basic tonus of vascular smooth muscle. The accentuated contraction that occurs in coronary artery spasm is the result of an increase in intracellular calcium ions
Current therapy is aimed at blocking the slow calcium currents that are responsible for electrical activation and contraction of smooth muscle cells. A marked coronary vasodilatation is produced with calcium channel blockers, thus demonstrating effective therapy for coronary artery spasm.
A similar effect is achieved by nitrates, and these agents will continue to have a role in the therapy of spasm. Calcium channel blockers produce beneficial effects on myocardial oxygen supply and demand and, therefore, are also useful in the prevention of classic exertional angina caused by fixed obstruction. Verapamil and diltiazem possess electrophysiologic effects and have, in addition, proved useful in the treatment of supraventricular dysrhythmias.
I forgot to mention that I was on Isosorbide mononitrate for 2 years at 30 mg/day. I stopped it to try medicine for ED...
I am trying to start back but the headaches and other aches are a killer. I decided to wait until after surgery. Believe it or not, at 30 mg/day the headaches went away after about a month. There is a good headache medicine called Topamax that is for migraines.
Also some doctors don't like CCBs due to side effects like swelling ankles......
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.